Allergic Rash From Antibiotics

Although antibiotics are often effective and safe, adverse reactions can occur, with rashes being the most common side effect.

Antibiotics have been the primary treatment for bacterial infections since they were first discovered in 1928. Although these drugs are often effective and safe, adverse reactions can occur, with rashes being the most common side effect. Although a drug-induced rash may be due to an allergic reaction, not all drug rashes are caused by allergies 1. If you experience a rash when taking an antibiotic, inform your doctor right away.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

Causes

Antibiotics are the most common cause of drug allergy, and the penicillin and sulfa families of antibiotics are typical culprits. An allergic reaction occurs when the body treats a normally harmless substance as foreign, triggering the immune system to fight this perceived invader. Chemicals are produced in this immune response which lead to allergy symptoms -- including a rash. Reactions to the first dose of your antibiotic are possible, but more commonly a rash will appear after several doses of the medication.

Symptoms

Allergic reactions to medications can range from mild to life threatening. An allergic skin rash will not be in straight lines or localized to one area, but rather will be more generalized across the body, and often involves the face, trunk and extremities. Other signs of drug allergy can be more severe, and include:

  • wheezing
  • shortness of breath
  • fainting
  • dizziness
  • swelling of the lips
  • throat or mouth,
  • gastrointestinal symptoms such as vomiting or diarrhea

Nonallergic Drug Rashes

Drug-induced rashes are often not related to an allergic reaction, however, as only 25 percent of adverse drug reactions are caused by allergy 1. For example, blood thinning medications can cause rash-like bruising from bleeding under the skin, and corticosteroids and lithium may lead to an acne-like rash 1. Also, certain drugs can cause sensitivity or an allergic response to sunlight, leading to pain and redness like a sunburn. A rash may also be a sign of certain rare and serious drug-related disorders, such as Stevens-Johnson syndrome or drug-induced lupus.

Treatment

Whether or not a drug allergy is the cause, anytime you suspect a medication side effect, contact the provider who prescribed the drug -- before you take another dose. If you are told to stop taking an antibiotic due to side effects, you may also be advised to start another antibiotic to complete the treatment of your infection. Depending on your symptoms, your doctor may also recommend an over-the-counter antihistamine to counter your rash and other symptoms. Cool baths with colloidal oatmeal or cool wet compresses can also help relieve the itching.

Warnings

Let your doctor know about any suspected medication side effect. If your doctor evaluates your symptoms and determines you have a true allergy to a specific drug or class of drugs, be sure to tell all of your healthcare providers about this allergy, so these chemicals can be avoided in future prescriptions. Seek emergency medical attention if you have signs of anaphylaxis, the most severe drug side effect. This sometimes fatal complication may start with hives, but rapidly moves into a life-threatening crisis which impairs breathing and sends the body into shock.

Reviewed by Kay Peck, MPH RD

The Wrap Up

Reviewed by Kay Peck, MPH RD Although antibiotics are often effective and safe, adverse reactions can occur, with rashes being the most common side effect. Also, certain drugs can cause sensitivity or an allergic response to sunlight, leading to pain and redness like a sunburn. A rash may also be a sign of certain rare and serious drug-related disorders, such as Stevens-Johnson syndrome or drug-induced lupus.

×